Couldn't find what you looking for?

TRY OUR SEARCH!

Botox (botulinum toxin) is most famous for its anti-wrinkle properties, but it actually has a wide range of medical applications. Did you know that Botox is also used to treat chronic migraines, excessive sweating, muscle spasms, urinary incontinence, and crossed eyes — to name but a few of its applications? You do now.

While most people know that Botox is a version of an otherwise potentially deadly neurotoxin, few would consider the medical and cosmetic applications to be dangerous. Nonetheless, Botox can have some very serious side effects that go beyond looking too "plastic" or having droopy eyes as a result of improperly applied Botox. 

Body-wide muscle weakness, incontinence, vision problems, trouble speaking, swallowing and breathing are all among the more severe side effects of Botox. A lot of these problems can be prevented by having a true (certified) professional administer Botox, but even under those circumstances, some people do face challenges beyond their wildest imaginations.

What about hearing loss, though? Can Botox cause that?

Botox And Hearing Loss

"I had Botox injections yesterday and today woke up with hearing loss in my left ear," one SteadyHealth reader told us through our message boards. A quick search engine "investigation" reveals that we are not the only health-related website on which patients are complaining that this happened to them by a long shot.

We all know that correlation does not equal causation though — developing hearing loss shortly after receiving Botox does not necessarily mean that Botox was the cause of the hearing loss. Is there some truth to this, though?

Indeed, both the Physicians’ Desk Reference, an American resource, and the the Compendium of Pharmaceuticals and Specialties from Canada have listed hearing loss as one possible side effect of Botox, with doctors also sharing anecdotal evidence of patients who lost their hearing after receiving Botox.

Some note that the hearing loss resulting from Botox injections is most likely to be temporary, though it can be permanent as well.

Botox can further cause tinnitus, a ringing in the ears. This is not hearing loss as such, but it does interfere with your ability to hear things as well as being all-round unpleasant to the point of being very debilitating.

How common is hearing loss after Botox, and how likely is it that you will suffer from tinnitus because of Botox injections? Data is severely lacking in this area, especially reliable scientific data. One study I have been able to locate took data from both the FDA and social media, and found that 0.05 percent of nearly 8,000 people suffered sudden hearing loss after receiving Botox, a percentage that amounts to four people.

What Does This Mean To Me?

If Botox could provide relief for a condition that is already impacting the quality of your life, and a team of trusted healthcare providers are recommending Botox to you but you are still a little worried about the possible side effects including hearing loss, know that this particular side effect is almost certainly exceedingly rare. Weigh the pros and cons of receiving Botox together with your medical team, and ask questions.

If, however, you have received Botox and then suffered sudden hearing loss, I can only advise you to return to the doctor who treated you to seek answers, as well as considering your legal options.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums